Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 271, NWS North Platte, NE

July 6, 2008Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 6, 2008, 8:29 PM MDT for Perkins County, Nebraska. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2008, 8:29 PM MDT (02:29 UTC)
Expired
Jul 6, 2008, 9:05 PM MDT
In force
36 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Perkins County, NE

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:29 PM MDTHAIL 0.885 S Grant, NE
Jul 6, 8:39 PM MDTHAIL 0.885 S Grant, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 7:50 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 070230
SVRLBF
NEC135-070315-
/O.NEW.KLBF.SV.W.0271.080707T0229Z-080707T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
829 PM MDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PERKINS COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF GRANT...

* UNTIL 915 PM MDT

* AT 827 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHEAST OF GRANT...AND MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRANT BY 840 PM MDT...
  MADRID BY 855 PM MDT...

HAIL UP TO THE SIZE OF NICKELS HAS BEEN REPORTED SOUTH OF GRANT WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT MONDAY
MORNING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4098 10166 4098 10130 4070 10151 4070 10183
TIME...MOT...LOC 0229Z 208DEG 17KT 4077 10166

$$

13
3 follow-up statements
000 
WWUS53 KLBF 070244
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
944 PM CDT SUN JUL 6 2008

NEC135-070315-
/O.CON.KLBF.SV.W.0271.000000T0000Z-080707T0315Z/
PERKINS NE-
844 PM MDT SUN JUL 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR CENTRAL PERKINS COUNTY...

AT 841 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR GRANT...MOVING NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN PERKINS COUNTY AT 900 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT MONDAY
MORNING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4098 10166 4098 10130 4070 10151 4070 10183
TIME...MOT...LOC 0244Z 186DEG 23KT 4085 10167

$$

13
000 
WWUS53 KLBF 070250
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
949 PM CDT SUN JUL 6 2008

NEC135-070315-
/O.CON.KLBF.SV.W.0271.000000T0000Z-080707T0315Z/
PERKINS NE-
849 PM MDT SUN JUL 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR CENTRAL PERKINS COUNTY...

AT 845 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED NEAR GRANT...
MOVING NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN PERKINS COUNTY AT 900 PM MDT

IN ADDITION TO PENNY SIZE HAIL...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT MONDAY
MORNING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4098 10166 4098 10136 4081 10158 4083 10173
TIME...MOT...LOC 0249Z 186DEG 23KT 4088 10167

$$

13
000 
WWUS53 KLBF 070305
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1004 PM CDT SUN JUL 6 2008

NEC135-070314-
/O.CAN.KLBF.SV.W.0271.000000T0000Z-080707T0315Z/
PERKINS NE-
904 PM MDT SUN JUL 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PERKINS COUNTY IS
CANCELLED...

THE STORM WHICH HAD PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. ADDITIONAL THUNDERSTORMS WITH HEAVY RAINFALL...AND POSSIBLY 
LARGE HAIL WILL CONTINUE TO BE A THREAT THROUGH THE LATE EVENING 
HOURS. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT MONDAY
MORNING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4098 10166 4098 10136 4081 10158 4083 10173
TIME...MOT...LOC 0304Z 186DEG 23KT 4098 10166

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:03 PM MDT, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 6, 2:03 PM MDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT SUN JUL 6 2008

.DISCUSSION...
...FLASH FLOOD WATCH IN EFFECT FOR TONIGHT...

COLD FRONT STALLED TO THE SOUTH JUST SOUTH OF THE NEB/KS BORDER.
NORTH OF THE FRONT THERE HAVE BEEN ON AND OFF SHOWERS...ALONG WITH
MOSTLY CLOUDY SKIES ALL AFTERNOON...WHICH HAVE KEPT TEMPS AROUND 80
DEGREES.

TONIGHT...SOUTHWEST FLOW ALOFT WILL CAUSE TRAINING OF STORMS FROM
SOUTHWEST TO NORTHEAST. SURF DEW PTS IN THE MID TO UPPER 60S AND
PRECIP H2O AT OR ABOVE 1.5 INCHES...THUS PLENTY OF JUICE IN THE
AREA. NEXT WAVE EXPECTED TO EJECT OUT OF NE CO IN THE NEXT FEW
HOURS...ALONG WITH AN INCREASING LOW LEVEL JET. WITH 3HR FFG AROUND
2 INCHES FOR PORTIONS OF SW NEB...INTO CUSTER COUNTY...HAVE GONE
AHEAD AND POSTED A FLASH FLOOD WATCH. EVENING SHIFT WILL HAVE TO
MONITOR PORTIONS OF NORTH CENTRAL NEB FOR POSSIBLE EXPANSION OF
WATCH TO THE NORTHEAST. AS FOR SEVERE WEATHER...CAP IS STRONG FOR
SURFACE BASED CONVECTION...HOWEVER CAN NOT RULE OUT SOME ELEVATED
HAILERS. AND AFTER LAST NIGHTS...WOULD EXPECT NUMEROUS LIGHTNING
STRIKES WITH STRONGER EMBEDDED CELLS.

SYSTEM SETUP REMAINS SIMILAR FOR TOMORROW...WITH CONTINUED CHANCE
FOR STORMS...POSSIBLY HEAVY RAIN. GENERALLY PARTLY TO MOSTLY
CLOUDY SKIES WILL KEEP TEMPS IN THE 80S AGAIN. MAY SEE A FEW AREAS
REACH 90 IS MORE SUN THAN CLOUDS ARE SEEN IN LOCAL POCKETS.

BY TOMORROW NIGHT...A SECONDARY COLD FRONT WILL PUSH SE ACROSS THE
AREA...PUSHING THE SHOWERS AND TSRA TO THE SE OF FA BY TUESDAY MORN.
HIGH PRESSURE WILL BUILD INTO THE REGION FOR MID WEEK WITH TEMPS ON
THE WAY UP. ALOFT SOUTHWEST FLOW WILL TRANSITION TO MORE ZONAL
FLOW...WITH THE SETUP FOR A FEW FAST MOVING SHORT WAVES TO MOVE
ACROSS THE AREA. A STRAY STORM CAN NOT BE RULED OUT...HOWEVER WILL
KEEP FORECAST GENERALLY DRY FOR THE TIME BEING.

WEDNESDAY THROUGH SUNDAY...ZONAL TO NORTHWEST FLOW CONTINUES INTO
THROUGH THE LATTER PART OF THE WEEK AND INTO THE WEEKEND.
TEMPERATURES GENERALLY IN THE UPPER 80S TO MID 90S WITH A COUPLE
OF TROUGHS TO MOVE ACROSS THE AREA. MODELS KEEP JUMPING AROUND
WITH THE TIMING OF THE WAVES...BUT WOULD EXPECT TO SEE A FEW
ISOLATED LATE AFTERNOON STORMS TO DEVELOP IN ASSOCIATION WITH ANY
TROUGH. WITH LIMITED COVERAGE OF STORMS AND UNCERTAINTY OF
TIMING...HAVE CONTINUED A MOSTLY DRY FORECAST. WILL LIKELY ADD
SMALL POPS FOR ISOLATED OR POSSIBLY SCATTERED STORMS IN THE COMING
DAYS AS TIMING BECOMES MORE CERTAIN.

&&

.AVIATION...
A STATIONARY FRONT RESIDES SOUTH OF THE REGION OVER KANSAS.
PERSISTENT SHOWER/THUNDERSTORM DEVELOPMENT IS EXPECTED NORTH OF THE
FRONT...WHICH WILL AFFECT THE KLBF TERMINAL THROUGH MOST OF THE
AFTERNOON AND EVENING. WINDS WILL GENERALLY BE EAST/NORTHEAST
THROUGH THE EVENING...BEFORE BECOMING LIGHT AND VARIABLE BY MONDAY
MORNING. VSBY/CEILING RESTRICTIONS ARE NOT EXPECTED...EXCEPT WITH
THE PASSAGE OF ANY STRONG THUNDERSTORM ACTIVITY AT KLBF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 7 PM CDT
/6 PM MDT/ THIS EVENING THROUGH MONDAY MORNING FOR
NEZ038-058-059-069>071.

&&

MASEK/GARNER
Hazardous weather outlook, Jul 6, 3:31 PM MDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
431 PM CDT SUN JUL 6 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-071700-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
431 PM CDT SUN JUL 6 2008 /331 PM MDT SUN JUL 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF
AN OSHKOSH TO ONEILL LINE. LATE SUNDAY AFTERNOON...A STATIONARY
FRONT EXTENDED NORTHEAST ACROSS KANSAS FROM A SURFACE LOW SITUATED
NEAR THE COLORADO AND KANSAS BORDER. THE COMBINATION OF AN
APPROACHING UPPER LEVEL DISTURBANCE OVER COLORADO...AND A SOUTHERLY
LOW LEVEL JET STRENGTHENING SUNDAY NIGHT WILL FOCUS THUNDERSTORM
DEVELOPMENT ALONG AND NORTH OF THE FRONT OVER KANSAS. THESE STORMS
WILL THEN MOVE SLOWLY TOWARD THE NORTHEAST ACROSS PORTIONS OF
WESTERN NEBRASKA. INSTABILITY AND VERTICAL WIND SHEAR WILL BE
FAVORABLE FOR A FEW SEVERE STORMS...PRODUCING LARGE HAIL AND
POSSIBLY DAMAGING SURFACE WINDS. IN ADDITION...THE PRESENCE OF LARGE
ATMOSPHERIC MOISTURE CONTENT...SLOW STORM MOVEMENT...AND
PERSISTENT REDEVELOPMENT OF NEW STORMS OVER THE AREA WILL LEAD TO
POSSIBLE FLASH FLOODING...MAINLY ALONG AND SOUTH OF A GRANT TO
NORTH PLATTE TO BROKEN BOW LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY AS
WARM MOIST AIR REMAINS OVER WESTERN AND NORTH CENTRAL NEBRASKA. A
FEW OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF AN OSHKOSH TO BROKEN BOW
LINE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, Jul 6, 7:37 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
837 PM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             5 NNW CHAMPION          40.53N 101.75W
07/06/2008  E0.75 INCH       CHASE              NE   PUBLIC

&&

13
Local storm report, Jul 6, 7:44 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 PM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             7 NW CHAMPION           40.54N 101.80W
07/06/2008  E1.75 INCH       CHASE              NE   PUBLIC

&&

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:18 PM MDTSevere Thunderstorm WarningLBFChase, Perkins42 min
Jul 6, 9:29 PM MDTSevere Thunderstorm WarningLBFLincoln, McPherson31 min
Jul 6, 9:29 PM MDTSevere Thunderstorm WarningLBFLincoln31 min
Jul 6, 9:47 PM MDTSevere Thunderstorm WarningLBFLincoln, McPherson28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.